advertisement
Question
Posted by: ADHDude | 2010/04/10

What the hell is going on?

Dear Cybershrink

You told me our brain chemistry changes as we mature. Below is a detailed Q& A between me and a doc who specializes in ADD. Who the hell is right now ? You or him or what the hell is going on

I read an Internet webpage which adamantly claimed that ritalin and other stimulants can alter one''s brain chemistry and cause full blown anxiety whenever you take them. How do I tell people otherwise and how do I answer people who say your child must not take Ritalin for ADD because chemical imbalances have never been proven? I get really angry with the human race. Thanks

ANSWER: Ritalin does change the chemistry, it boosts Dopamine with is need. It cannot cause anxiery but an anxious person may on rare occasions be made worse. No medication is perfect or without some side effects. However Ritalin if used correctly is a very safe medication. Not all internet programs are accuratre and correct unfortunately!

& mdash & mdash & mdash & mdash & mdash  FOLLOW-UP & mdash & mdash & mdash & mdash & mdash 

QUESTION: So even if my son has been taking Ritalin for 16 years everyday and is anxious there should not be a problem? Is it also safe for him to take this medicine furthur on into his adulthood if the psychiatrist feels it is ok?

ANSWER: It is not what the doctor say but medical expertise says that ADHD can remain into adulthood and if needed the medication can be used as long as needed. It is safe as long as it is correctly used. There are NO long term side effects to the correct use of Ritalin.

& mdash & mdash & mdash & mdash & mdash  FOLLOW-UP & mdash & mdash & mdash & mdash & mdash 

QUESTION: That makes much more sense than what I have heard.As a final question. Is Tourette, Generalized Anxiety and Obessive Compulsive Disorder a usual part of ADHD and can they be treated safely with Ritalin and meds for GAD and OCD. His Tourette has disappeared for now thank God but my biggest confusion and problem I am having is that my son seems to have 3 different problems in one and it is so hard to deal with.

Answer
It is possible for a child to have more than one condition. (eg ADHD and Tourettes).Sometimes neglect and ineffective treatment will precipitate another condition (ADHD and ODD). Sometimes medical opinion can be wrong (not treating ADHD with stimulants because of Tourettes.) Currently both can be treated each with its own medication. Your biggest problem is not your confusion but the ineffective advice you are getting about your son''s diagnosis and treatment.If you had all the needed information there would be less need to keep asking questions on the internet. You must ask your treating doctor to inform you fully or get a second opinion.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Gosh, what a long and complex message !
The internet is marvellous in giving us access to stuff all over the world, but the problem is that some of it is rubbish, and its no always easy to tell which is which.
In many varieties of psych illness, chemical imbalances, or relative shortages of individual neurochemicals are believed to be relevant, and there is much good evidence for this, though maybe not of the direct sort some of the naive or biased folk you have come across, insist on.
If drugs with one sort of chemical effect on brain chemicals, such as increasing the availability of X, improve a condition, its reasonable to assume that a relative shortage of X might be part of the original problem. And so on. There is INDIRECT evidence that supports these theories and beliefs, and it is not practical to get direct evidence, as the brain is sealed within a living person. But with more modern techniques, including special varieties of brain scan which show actual chemical activities in different parts of the brain while one is aive and functioning well, support the theories, too.
As Ritalin IS a stimulant drug in terms of its effectson the brain, it is nonsense for anyone to say it could not possibly cause anxiety - it would be very strange if it couldn't. But this is where my comment on changing brain reactions applies - many years back it was found that kids respond to some stimulants like Ritalin by being sedated, and to sedatives like barbiturates, bu becoming aroused. This paradoxical esponse does not usually persist into adult life.
Of course Ritalin does not PREVENT anxiety disorder or similar problems, which can arise for other reasons in someone taking the drug.
One would not at all use Ritalin to treat TOurettes, or GAS Anxiety Duisorder, or OCD -it is absolutely no effective in treating those.
Multiple diagnoses can of course occur - you could have ingrown toenails, appendicitis and a heart attack - none of the conditions prevents the other from occurring, and just as your car could develop more than one fault at roughly the same time, so it is with us humans.
The essense of good treatment is basically the same - firstlly a thorough and complete assessment by a competent and properly trained expert ; then a proper diagnosis made according to criteria or guidelines accepted by the profession as a whole, rather than peculiar ones devised by one odd doc. Then a selection of a treatment generally recognized as likely to benefit whatever condition is diagnosed, and adequate monitoring of the effects of this, to see if it is working satisfactorily, if it has unpleasant side-effects, or is perhaps not working usefully at all, in which case alternative treatments need to be tried.
I hear your alarm and concern, and can't help feeling that some or all of these stages might have been missed out in your case, which is where a fresh second opinion from someone separate from whoever has been diagnosing and treating you, is usually a very good idea.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010/04/10

Gosh, what a long and complex message !
The internet is marvellous in giving us access to stuff all over the world, but the problem is that some of it is rubbish, and its no always easy to tell which is which.
In many varieties of psych illness, chemical imbalances, or relative shortages of individual neurochemicals are believed to be relevant, and there is much good evidence for this, though maybe not of the direct sort some of the naive or biased folk you have come across, insist on.
If drugs with one sort of chemical effect on brain chemicals, such as increasing the availability of X, improve a condition, its reasonable to assume that a relative shortage of X might be part of the original problem. And so on. There is INDIRECT evidence that supports these theories and beliefs, and it is not practical to get direct evidence, as the brain is sealed within a living person. But with more modern techniques, including special varieties of brain scan which show actual chemical activities in different parts of the brain while one is aive and functioning well, support the theories, too.
As Ritalin IS a stimulant drug in terms of its effectson the brain, it is nonsense for anyone to say it could not possibly cause anxiety - it would be very strange if it couldn't. But this is where my comment on changing brain reactions applies - many years back it was found that kids respond to some stimulants like Ritalin by being sedated, and to sedatives like barbiturates, bu becoming aroused. This paradoxical esponse does not usually persist into adult life.
Of course Ritalin does not PREVENT anxiety disorder or similar problems, which can arise for other reasons in someone taking the drug.
One would not at all use Ritalin to treat TOurettes, or GAS Anxiety Duisorder, or OCD -it is absolutely no effective in treating those.
Multiple diagnoses can of course occur - you could have ingrown toenails, appendicitis and a heart attack - none of the conditions prevents the other from occurring, and just as your car could develop more than one fault at roughly the same time, so it is with us humans.
The essense of good treatment is basically the same - firstlly a thorough and complete assessment by a competent and properly trained expert ; then a proper diagnosis made according to criteria or guidelines accepted by the profession as a whole, rather than peculiar ones devised by one odd doc. Then a selection of a treatment generally recognized as likely to benefit whatever condition is diagnosed, and adequate monitoring of the effects of this, to see if it is working satisfactorily, if it has unpleasant side-effects, or is perhaps not working usefully at all, in which case alternative treatments need to be tried.
I hear your alarm and concern, and can't help feeling that some or all of these stages might have been missed out in your case, which is where a fresh second opinion from someone separate from whoever has been diagnosing and treating you, is usually a very good idea.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement